Skip to main content
eScholarship
Open Access Publications from the University of California

Cholinergic Crisis after Rodenticide Poisoning

  • Author(s): Waseem, Muhammad
  • Perry, Christopher
  • Bomann, Scott
  • Pai, Meena
  • Gernsheimer, Joel
  • et al.
Creative Commons Attribution-NonCommercial 4.0 International Public License
Abstract

Rodenticides have historically been common agents in attempted suicides. As most rodenticides in the United States (U.S.) are superwarfarins, these ingestions are generally managed conservatively with close monitoring for coagulopathy, and if necessary, correction of any resulting coagulopathy. However, alternate forms of rodenticides are imported illegally into the U.S. and may be ingested either accidentally or in suicide attempts. We present an unusual case of poisoning by the illegally imported rodenticide, “Tres Pasitos.” The main ingredient of this rat poison is aldicarb, a potent carbamate pesticide that causes fulminant cholinergic crisis. This case is relevant and timely because carbamates and organophosphates are still used as insecticides and emergency physicians (EP) working in rural areas may have to evaluate and manage patients with these poisonings. As international travel and immigration have increased, so has the possibility of encountering patients who have ingested toxic substances from other countries. In addition, there has been increased concern about the possibility of acts of terrorism using chemical substances that cause cholinergic toxidromes. , EPs must be able to recognize and manage these poisonings. This report describes the mechanism of action, clinical manifestations, laboratory evaluation and management of this type of poisoning. The pertinent medical literature on poisoning with aldicarb and similar substances is reviewed. [West J Emerg Med. 2010; 11(5):524-527.]

Main Content
Current View